Thunderstorm Wind, Knox
- When
- August 15, 8:35 PM EST
- Where
- Knox County, 5 mi S of Knoxville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.900, -83.933
Two trees reported down by highway department at the intersection of Halls and Tipton Station roads and along Neubert Springs road.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Two trees reported down by highway department at the intersection of Halls and Tipton Station roads and along Neubert Springs road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 15, 2:20 PM EST, 6 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 320 PM EDT FRI AUG 15 2003 THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS... WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EARLY MORNING FORECAST DISCUSSION 320 AM EDT FRI AUG 15 2003 UPPER RIDGE TO MAKE FAST DEPARTURE TO WEST AND SOUTHWEST OVER NEXT 18 OR SO HOURS...PUTTING US IN NW FLOW ALOFT. THIS WILL BRING A SERIES OF SHORTWAVES THROUGH THE AREA...AND KEEP THE CHANCE POPS GOING. MAY SEE A MCS OVERNIGHT TONIGHT...BUT VERY DIFFICULT TO TELL IF IT WILL HIT MRX CWA OR GO BY TO THE EAST. BEST ODDS ARE THAT IT WILL HIT OUR NE CORNER...BUT WITH POPS WIDESPREAD LATELY...AND MODELS SEEMING INABILITY TO NAIL DOWN PARTICULAR AREAS TO FOCUS ON...WILL KEEP A 30 POP ACROSS THE ENTIRE CWA FOR THE FIRST 4 PERIODS. GFS INDICATING FROPA SUNDAY AFTERNOON. WENT WITH THIS SCENARIO FOR THE MOST PART BUT NOT TOTALLY. FRONTAL TIMING THIS SUMMER HAS BEEN POOR...WITH MOST FRONTS COMING IN LATER THAN ADVERTISED. SO DID NOT GO TOO HIGH WITH SUNDAY POPS...OR COOL TEMPS TOO MUCH SUNDAY NIGHT AND MONDAY. IF NEXT RUNS INDICATE THAT THIS TIMING IS INDEED GOOD...WE WILL NEED TO MAKE SOME MINOR ADJUSTMENTS TO ACCOUNT FOR IT. WE STAY IN NORTHERLY FLOW THROUGH 120 HOURS (LATE TUES) AND THEREFORE HEAT OF YDAY AND TODAY WILL NOT RETURN NEXT WEEK (PROBABLY NOT AGAIN TIL NEXT SUMMER?). WE SEEM TO ENTER AN EARLY-FALL LIKE PATTERN TOWARD THE END OF NEXT WEEK...AND CLIMATOLOGICALLY THAT SEEMS EASY TO BELIEVE. CHA 90 72 89 70 / 30 30 30 30 TYS 89 70 87 68 / 30 30 30 30 TRI 87 68 83 65 / 30 30 30 30 OQT 89 69 87 67 / 30 30 30 30 .MRX... NC...NONE. TN...NONE. VA...NONE. SP ********************************************************************* EVENING FORECAST DISCUSSION (UPDATED) 951 PM EDT THU AUG 14 2003 UPPER LOW HAS SHIFTED WELL WEST OUT OF THE PICTURE...ALLOWING UPPER RIDGE TO BUILD ACROSS THE SE STATES. TROPICAL STORM ERIKA IS MOVING WEST OVER THE GULF OF MEXICO AND STAYING WELL TO OUR SOUTH. ALTHOUGH 15/00Z BNA SOUNDING SHOWS NO APPRECIABLE CHANGES FROM YESTERDAY (SIMILAR MID LVL TEMPS...PRECIPITABLE WATER VALUES AND MODERATE INSTABILITY)...APPEARS THE HIGH PRESSURE RIDGE IS ALREADY SUPPRESSING CONVECTIVE PRECIPITATION. THE SPOTTY SHOWERS AND ISOLATED THUNDERSTORMS WHICH HAVE BEEN MOVING S-SW HAVE JUST ABOUT DISSIPATED. WILL UPDATE SHORTLY AND REMOVE ANY MENTION OF SHOWERS/STORMS OVERNIGHT. SEE NO REASON TO MENTION EVEN PATCHY FOG. INTERESTING TO NOTE ONE OF THE WARMER/HOTTER DAYS OF THE SUMMER SEASON WITH CHA AND TYS HITTING 91 DEGS...AND OAK RIDGE TOPPING OUT AT 92 DEGS. LATER PERIODS...TIMING OF FRONT IN THE EXTENDED IS A KEY FACTOR. OTHERWISE...GUT FEELING IS THAT SHORT RANGE MODELS ARE LIKELY OVER DEVELOPING COVERAGE OF SHOWERS/STORMS FOR THE NEXT COUPLE OF DAYS. MIGHT BE A GOOD IDEA TO SHIFT BACK TO LOWER POPS EACH DAY... SOMETHING ON THE ORDER OF 30% CHANCE HIGHER TERRAIN AND 20% CHANCE FOR THE VALLEY. ANYWAY...UPDATED ZONES OUT BY 1030 PM EDT...BUT AN UPDATE TO GRIDS AND WEB GRAPHICS MAY NOT BE NEEDED IF NO CHANGES ARE MADE OTHER THAN REMOVING RAIN CHANCES MENTIONED AS EARLY TONIGHT. .MRX... NC...NONE. TN...NONE. VA...NONE. TG ********************************************************************* AFTERNOON FORECAST DISCUSSION 315 PM EDT THU AUG 14 2003 TONIGHT AND TOMORROW...MODELS CONTINUE TO DEPICT STRONG UPPER LEVEL RIDGING CENTERED OVER OUR REGION THROUGH THE FIRST PERIOD. THIS FEATURE IS PROJECTED TO RETROGRADE WESTWARD DURING THE DAY TOMORROW. CONVECTION APPEARS TO HAVE BEEN SUPPRESSED QUITE A BIT BY THE UPPER RIDGE SO FAR TODAY...IN SPITE OF ABUNDANT BOUNDARY LAYER MOISTURE AND MODERATE SURFACE-BASED INSTABILITY. BASED ON THIS TREND...HAVE REMOVED POPS IN THE FIRST PERIOD. WITH ABUNDANT BOUNDARY MOISTURE REMAINING THROUGH THE SECOND PERIOD AND WITH THE UPPER RIDGE RETROGRADING WESTWARD...EXPECT LESS CONVECTIVE INHIBITION IN THE SECOND PERIOD. THUS HAVE CONTINUED WITH CHANCE POPS FOR ALL ZONES TOMORROW. GUIDANCE TEMPS ARE IN GOOD AGREEMENT...AND SO HAVE GENERALLY STAYED CLOSED TO THE CONSENSUS NUMBERS. EXTENDED PERIODS...WITH SUFFICIENT MOISTURE AND INSTABILITY IN PLACE OVER THE REGION...AFTERNOON AND EVENING CONVECTION WILL CONTINUE ON SATURDAY. WITH POOR CONSISTENCY IN EXTENDED MODELS CONFIDENCE REMAINS LOW. TIMING OF A FRONT THROUGH THE AREA OF MOST CONCERN. SOME MODELS LEANING TOWARD A MORE PROGRESSIVE PATTERN AND MOVE THE FRONT THROUGH AS EARLY AS SUNDAY AND BRING IN AT LEAST A BRIEF DRY PATTERN FOR MONDAY OR TUESDAY. BELIEVE THIS TIMING IS A BIT FAST AND CONFIDENCE IS LOW ON A DRIER AIR MASS MOVING IN. SO...WILL KEEP WEATHER UNSETTLED THROUGH MUCH OF THE EXTENDED WITH BEST CHANCE POPS SUNDAY AFTERNOON/EVENING. PRELIMINARY NUMBERS FOLLOW: CHA 72 90 72 89 / 30 30 30 30 TYS 71 89 70 87 / 30 30 30 30 TRI 67 86 66 84 / 40 30 30 30 OQT 69 89 69 87 / 30 30 30 30 LCM/MB ********************************************************************* MID MORNING FORECAST DISCUSSION (UPDATE) 1000 AM EDT THU AUG 14 2003 NO CHANGES. MODELS DEPICT HEIGHTS RISING TO UNPRECEDENTED LEVELS (600 DM 500 MB HEIGHTS) FOR OUR REGION SO FAR THIS SEASON AS RIDGE BUILDS IN FROM THE WEST TODAY. THIS RIDGING WOULD BE EXPECTED TO SUPPRESS AFTERNOON CONVECTION. HOWEVER WITH VERY MOIST LOW LEVELS...AM RELUCTANT TO DECREASE OR REMOVE LOW POPS THAT ARE CURRENTLY IN THE FIRST PERIOD. TEMPS APPEAR ON TRACK. THEREFORE...NO CHANGES ARE PLANNED AT THIS TIME. LCM *********************************************************************
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-161000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT FRI AUG 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A VERY MOIST AND UNSTABLE AIRMASS REMAINS IS PLACE ACROSS THE REGION. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. THUNDERSTORM DEVELOPMENT IS EXPECTED TODAY ACROSS THE LOWER OHIO RIVER VALLEY. WINDS ALOFT ARE FAVORABLE TO PUSH THIS ACTIVITY INTO SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE TONIGHT. DUE TO THE ABUNDANT MOISTURE AVAILABLE AND SLOW STORM MOTION...LOCALIZED HEAVY RAINFALL IS BE POSSIBLE. A FEW ISOLATED STORMS COULD CAUSE PONDING OF LOW LYING AND FLOOD PRONE AREAS. ALSO...THERE IS A LOW POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS WITH STRONG DAMAGING DOWNBURST WINDS. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. SON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 PM EDT FRI AUG 15 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 4S FAIRVIEW TN 1.50 IN HAIL
08/15/03 ROANE REPORTED BY ROANE COUNTY
EMA.The Knoxville radar (KMRX), 56 km away, was scanning. The volume nearest the first event began at 01:36 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378304.